Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 30, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 1998, 2:17 AM CDT for Beadle County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 2:17 AM CDT (07:17 UTC)
- Expired
- May 15, 1998, 2:50 AM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 2:21 AM CDT | Hail 1.25 | Huron, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2296 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
096 WUUS1 KFSD 150718 RRA SVRFSD SDC005-150750- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 217 AM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 250 AM CDT * AT 216 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF HURON MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HURON AROUND 220 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:30 PM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, May 14, 10:30 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1030 PM CDT THU MAY 14 1998 NEED WIND ADVSY AT LEAST E OF FSD/SUX IN SWRN MN AND NWRN IA. WILL HOLD OFF FOR NOW BUT KEEP AN EYE ON WNDS BKX/FSD/SUX AREA AND MAY ADD QUICKLY IF WNDS GO UP ANY MORE. SHUDNT NEED ADVSY WRN PART OF AREA INCLUDING HON/9V9/PKS...WNDY THERE BUT GRADNT SHUD BE RELAXNG. UPDATE FOR WND ADVSY AREA E OF FSD WILL ALSO INCLUDE COSMETIC CHANGE TO PTCLDY. NO OTHER CHANGES FOR NOW AS TEMPS LOOK GOOD. 20 PCT CHC LATE AFTN WRN EDGE OF AREA AND NOTHNG IN FCST FRTHR E FOR TDA ALSO LOOKS OK. .FSD...WIND ADVSY TODAY SWRN MN/NWRN IA XCP ZNS BORDRNG SD WILLIAMS
In the hours before
Special weather statement, May 15, 1:14 AM CDT, 1 hour 3 minutes before
SDZ038>040-050-052>061-063>065-068-150715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 114 AM CDT FRI MAY 15 1998 ...TORNADO WATCH ALLOWED TO EXPIRE AT 1AM... THE TORNADO WATCH FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA HAS BEEN ALLOWED TO EXPIRE AT 1AM. SCATTERED THUNDERSTORMS ACROSS EAST CENTRAL SOUTH DAKOTA WILL CONTINUE INTO THE NIGHT BUT THE TORNADIC THREAT HAS DIMINISHED. HARMON
Special weather statement, May 15, 1:14 AM CDT, 1 hour 3 minutes before
SDZ038>040-050-052>061-063>065-068-150715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 114 AM CDT FRI MAY 15 1998 ...TORNADO WATCH ALLOWED TO EXPIRE AT 1AM... THE TORNADO WATCH FOR PORTIONS OF SOUTHEAST SOUTH DAKOTA HAS BEEN ALLOWED TO EXPIRE AT 1AM. SCATTERED THUNDERSTORMS ACROSS EAST CENTRAL SOUTH DAKOTA WILL CONTINUE INTO THE NIGHT BUT THE TORNADIC THREAT HAS DIMINISHED. HARMON
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:21 PM CDT | Tornado Warning | FSD | Gregory | 34 min |
| May 14, 7:30 PM CDT | Tornado Warning | FSD | Charles Mix | 35 min |
| May 14, 7:40 PM CDT | Tornado Warning | FSD | Gregory | 35 min |
| May 14, 8:08 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule | 32 min |
| May 14, 8:20 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 25 min |
| May 14, 8:20 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 15 min |
| May 14, 8:40 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 35 min |
| May 14, 8:47 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 18 min |
| May 14, 9:06 PM CDT | Tornado Warning | FSD | Aurora | 34 min |
| May 14, 9:06 PM CDT | Tornado Warning | FSD | Aurora | 19 min |
| May 14, 9:08 PM CDT | Tornado Warning | FSD | Davison, Sanborn | 32 min |
| May 14, 9:38 PM CDT | Tornado Warning | FSD | Sanborn | 32 min |
| May 14, 10:08 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 32 min |
| May 14, 10:41 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 34 min |
| May 15, 10:52 AM CDT | Severe Thunderstorm Warning | FSD | Union | 28 min |
| May 15, 11:20 AM CDT | Severe Thunderstorm Warning | FSD | Union | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.